MRIs and drug patches can leads to burns

March 5, 2009 2:51:05 PM PST
The FDA is warning about wearing medicated patches on your skin while undergoing an MRI.

Doing so can cause burns to the skin.

Many patches contain aluminum or other metals in their backing.

The MRI uses a powerful magnet. So when the magnet's power is turned on, the patches can conduct electricity and lead to second degree burns.

"The risk of using a metallic patch during an MRI has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches," said Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research.

"Because the metal in these patches may not be visible and the product labeling may not disclose the presence of metal, patients should tell both their health care professional and their MRI facility that they wear a medicated adhesive patch."

The FDA was alerted to the missing MRI warning on Teva Pharmaceutical's fentanyl transdermal system in January. The FDA investigated and found that a similar warning was also missing on a variety of skin, or transdermal, patches delivering medications.

If you wear a patch-- even a nicotine patch- be sure to tell your doctor before getting an MRI.

CLICK HERE to follow Action News on Twitter

CLICK HERE to get Action News on your website

CLICK HERE to find Action News on Facebook

Click here to get the latest Philadelphia news and headlines from across the Delaware and Lehigh valleys.


Load Comments